Texas, 2019Damaging Winds in Texas, August 2, 2019
August 2, 2019 · NWS AMA · 2 events in 1 county or zone
Isolated thunderstorms developed during the late afternoon and evening across the southeast Texas Panhandle. One storm produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed during the late afternoon and evening across the southeast Texas Panhandle. One storm produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 2, 5:23 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 2, 5:23 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
623 PM CDT Fri Aug 2 2019
.AVIATION...
VFR conditions are expected throughout the 00Z TAF period. VCSH
conditions around KDHT/KGUY will continue to diminish in coverage
as we head towards 06Z. Going past 06Z, precipitation will clear
out with VFR conditions continuing through the remainder of the
TAF period. The main cold front is hovering over KAMA as we start
the 00Z TAF period, but eventually, all sites will have a
predominant northerly flow at 5-15 kts with sct to bkn mid to high
cloud deck throughout TAF period as the cold front continues to
slowly move south.
Meccariello
&&
.PREV DISCUSSION... /Issued 256 PM CDT Fri Aug 2 2019/
SHORT TERM...This Afternoon through Tomorrow...
Main concern in the short term is the potential for showers and
thunderstorms this afternoon and evening across the Panhandles.
The upper high that led to our scorching temperatures Thursday has
begun retreating back westward, putting us under northwesterly
flow aloft. At the surface, cold front is slowly pushing southward
this afternoon. In typical Panhandles fashion, the 60s surface
dewpoints behind this feature are higher than the 40s and 50s
dewpoints seen ahead of it. Given this, instability is actually
located north of the front, with latest SPC mesoanalysis showing
1000-2000 J/kg of MLCAPE with between 25-175 J/kg of MLCIN. With
only weak mid-level disturbances seen on WV satellite, spotty
development north of the front is possible, but do not think this
capping will erode enough for widespread shower and thunderstorm
development. Any enhanced coverage will occur near the front,
where low level convergence may help overcome the inhibition.
Current surface wind fields and SPC mesoanalysis suggest the most
favorable combination of factors will be located across the
northwestern Panhandles. Given relatively moist surface dewpoints and
overall warm atmosphere, do not think severe wind gusts or hail
are favored with any storms that manage to develop. Main concern
will be for locally heavy rainfall, as PWAT values are above 1
inch and storm motion vectors are low in magnitude - generally
around 5 knots.
For Saturday afternoon, upper ridge continues to jog westward while
at the surface northeasterly winds will predominate. Given this
obliquely upslope surface flow, temperatures should hold back to
around 90. The surface front and it's associated low level
convergence look to be located to the south and west of the
Panhandles during the afternoon. As a result, precipitation is not
expected at this time.
Ferguson
LONG TERM...Tomorrow Night through Thursday...
In the long term, the main thought is that the upper level high
pressure will be sitting over the desert SW, leaving the Panhandles
in northwest flow. This will lead to the possibility of showers
coming off the mountains. Some days the rain will make it and others
it won't.
Saturday night through Monday looks to be on the dry side with
precip staying away as H5 heights rise. By Monday night heights fall
and positive vorticity advection can make its way into the area.
This will allow for thunderstorms to be possible with the northwest
favored. The cold front on Tuesday starts pushing its way into the
Panhandles then stalls out in the northern half. The front will
bring rain chances again for Tuesday evening. On Wednesday, long
range models now have the front being pushed back and allowing for
another big warm up of near triple digit temps into the area. Models
are not consistent with rain chances for mid week as the GFS wants
to bring rain to everywhere and the ECMWF is dry for the Panhandles.
For now going to leave a chance for rain in the forecast until
models come to a better consensus. The only thing the models do
agree on is the warm temps coming back.
Beat
AVIATION...18Z TAFs...
VFR conditions expected the be predominant at all TAF sites
through the period. Main concerns with this TAF cycle are the
potential for showers and storms at DHT and GUY along with the
timing of a front at AMA as it pushes south through the
Panhandles. Current thinking is that storms are most likely at
DHT, where a TEMPO group has been introduced for this afternoon
and evening. On the subject of the front, thinking this will reach
AMA by 01z. Amendments will be issued as needed this afternoon
should the front reach AMA earlier or shower and storm coverage
increase in the vicinity of GUY.
Ferguson
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
29/3
Hazardous weather outlook, Aug 2, 2:00 PM CST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
300 PM CDT Fri Aug 2 2019
OKZ001>003-TXZ001>020-317-030900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
300 PM CDT Fri Aug 2 2019
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Showers and thunderstorms may develop this afternoon and evening,
with the northwestern Panhandles have a relatively high chance of
seeing a thunderstorm. Any thunderstorms that do develop are not
expected to be severe. However, locally heavy rainfall is
possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms will be possible Saturday evening in the far
southwest Texas Panhandle, then once again starting Monday
afternoon through Thursday evening for areas of the combined
Panhandles. The probability for severe weather is low at this
time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Aug 2, 5:45 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Amarillo TX
645 PM CDT Fri Aug 2 2019
TXZ013-014-030015-
Gray TX-Carson TX-
645 PM CDT Fri Aug 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR CARSON AND GRAY COUNTIES UNTIL
715 PM CDT...
At 645 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Lefors to 6 miles west of
Panhandle. Movement was southwest at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Pampa, Panhandle, White Deer, Mclean, Groom, Lefors, Lake Mcclellan,
Kingsmill, Alanreed and Pantex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3518 10162 3554 10162 3552 10054 3518 10054
TIME...MOT...LOC 2345Z 033DEG 20KT 3538 10071 3538 10148
LFM
Thunderstorm Wind, Gray
- When
- August 2, 6:48 PM CST
- Where
- Gray County, 1.32 mi WSW of Pampa
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.520, -100.990
A business sign was blown over on U.S. Highway 60 southwest of Pampa.
Thunderstorm Wind, Gray
- When
- August 2, 6:49 PM CST
- Where
- Gray County, Pampa
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.530, -100.970
A city spotter reported and photographed a downed Tree in Pampa.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 2 to 6, 201921 deaths · 20 events
- Rip Current in Oregon, August 2, 20191 death · 1 event
- Flash Flooding and Hail in Nebraska, August 2, 2019$3.5 million · 1.75 in hail · 6 events
- Excessive Heat in California, August 2 to 6, 2019$1.5 million · 3 events
- Flash Flood and Flood in South Dakota, August 2 to 3, 2019$1.0 million · 3 events
- Flooding in South Dakota, August 2, 2019$37,000 · 5 events
- Hail and Damaging Winds in Michigan, August 2 to 5, 2019$26,000 · 1 in hail · 9 events
- Damaging Winds in Pennsylvania, August 2, 2019$16,000 · 52 kt wind · 5 events
- Flash Flooding and Flood in Pennsylvania, August 2, 2019$4,000 · 1 in hail · 14 events
- Lightning Strike in Florida, August 2, 20191 injured · 1 event
- Coastal Flood and High Surf in Alaska, August 2 to 4, 20195 events
- Flash Flooding and Hail in Arizona, August 2 to 3, 20191 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846592, 846594.